Hail, Henry
- When
- May 27, 2:40 PM EST to 2:41 PM EST
- Where
- Henry County, 2.14 mi NNW of Deshler
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.250, -83.910
Moderate instability was in place across northwestern Ohio as a cold front swept through the area. Upper level energy moved into the region, helping initiate convection north of a decaying mesoscale convective system across central and southern Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Moderate instability was in place across northwestern Ohio as a cold front swept through the area. Upper level energy moved into the region, helping initiate convection north of a decaying mesoscale convective system across central and southern Illinois. Shear was marginal but sufficient to help organize some of the convection. However, by the time the storms reached northwestern Ohio, hail and damage reports were generally below severe levels.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at May 27, 11:56 AM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 1256 PM EDT WED MAY 27 2015 .SYNOPSIS... ISSUED AT 1256 PM EDT WED MAY 27 2015 WEAK COLD FRONT IS EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON CAUSING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BUILD INTO THE AREA TONIGHT INTO THURSDAY PROVIDING FAIR WEATHER. HIGHS TODAY WILL BE IN THE UPPER 70S AND LOWER 80S... WITH LOWS TONIGHT IN THE MIDDLE AND UPPER 50S. && .UPDATE... ISSUED AT 1121 AM EDT WED MAY 27 2015 LITTLE CHANGE NEEDED TO THE FORECAST GOING INTO THE AFTERNOON HOURS AS CHANCES FOR SCATTERED SHOWERS/ISOLATED STORMS INCREASE WITH REMNANT MCV TRACKING EAST INTO CENTRAL IN...AND PRIMARY MID LEVEL TROUGH AXIS AND ASSOCIATED SFC FRONT PROPAGATION EAST INTO THE LOWER GREAT LAKES. THIS FORCING COMBINED WITH MODEST SFC BASED DESTABILIZATION, STEEP LOW LEVEL LAPSE RATES, AND JUST ENOUGH UNIDIRECTIONAL FLOW (EFFECTIVE SHEAR VALUES 30-35 KTS) MAY BE ENOUGH TO SUPPORT AN ISOLATED STRONG-SEVERE STORM (DAMAGING WINDS) MAINLY ALONG/EAST OF INTERSTATE 69 BY MID-LATE AFTERNOON. LACKING MID-LEVEL LAPSE RATES AND MARGINAL SHEAR SHOULD LIMIT ORGANIZATION/UPDRAFTS AND KEEP THIS AN ISOLATED WIND THREAT AT BEST. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 420 AM EDT WED MAY 27 2015 SHRTWV AND ASSOCIATED CDFNT OVER THE UPR MS VALLEY THIS MORNING EXPECTED TO MOVE E-NE ACROSS OUR CWA THIS AFTN. DIURNAL HEATING SHOULD RESULT IN AROUND 1000J/KG CAPE WHILE STILL RESPECTABLE 30-40KT UNIDIRECTIONAL DEEP LAYER SHEAR REMAINS OVER THE AREA AHEAD OF THE UPR LEVEL TROF SUGGESTING SOME POTENTIAL FOR SVR STORMS WITH DAMAGING WINDS ACROSS THE SE PORTION OF CWA WHERE LATER FROPA SHOULD ALLOW FOR BETTER INSTABILITY. HIGH RES CONVECTIVE ALLOWING MODELS IN DECENT AGREEMENT SUGGESTING TSTMS WILL IMPACT SE 1/2 OF AREA THIS AFTN SO BUMPED UP POPS IN THIS AREA TO LIKELY RANGE. RATHER STRONG GRADIENT/MIXING AHEAD OF THE FRONT SHOULD RESULT IN BREEZY/WARM CONDITIONS ONCE AGAIN WITH HIGH TEMPS RANGING FROM THE U70S NW TO THE L80S SE. SFC HIGH EXPECTED TO MOVE EAST ACROSS THE AREA TONIGHT AS THE FRONT SINKS S-SE TO SRN IN/OH. LIGHT WINDS AND CLEARING SKIES SHOULD PROVIDE GOOD RADIATIONAL COOLING ALLOWING TEMPS TO FALL INTO THE M-U50S. SOME POTENTIAL FOR FOG DEVELOPMENT BUT HELD OFF ADDING TO FCST TO SEE HOW SGFNT THE DRYING IS BEHIND THE FRONT THIS AFTN. && .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 420 AM EDT WED MAY 27 2015 THE MAIN CHALLENGES THIS PERIOD CONCERN THE EVOLUTION AND PHASING OF A NORTHERN STREAM SYSTEM DROPPING SOUTH OUT OF CANADA AND A SOUTHERN STREAM WAVE EJECTING EAST ACROSS THE CONUS FRIDAY AND SATURDAY. FOR THIS PACKAGE...FAVORED THE ECMWF. THE ECMWF CONTINUES TO HAVE A BETTER OVERALL HANDLE WITH THIS SYSTEM WHICH IS REFLECTED IN BETTER RUN TO RUN CONSISTENCY THAN THE GFS. ALSO...THE UPSTREAM AIRMASS HAS BEEN VERY EFFICIENT IN PRODUCING SHOWERS AND STORMS. THERMAL AND WIND PROFILES SUPPORT ONLY A MARGINAL SEVERE STORM THREAT...BUT GIVEN THE HISTORY OF THIS AIRMASS AND THE LIKELY HYDROLOGIC RECYCLING UPSTREAM...HAVE RAISED RAIN CHANCES FRIDAY NIGHT AND SATURDAY. PRECIPITABLE WATER VALUES SHOULD RISE CLOSE TO 1.75. CAPE VALUES SHOULD REMAIN AROUND OR UNDER 1000 J/KG...SO LOCALLY HEAVY RAINFALL IS LIKELY. AFTER SATURDAY NIGHT...REMOVED ALL RAIN CHANCES EXCEPT FOR A LOW CHANCE FOR A LINGERING SHOWER OVER SOUTHEAST AREAS SUNDAY. TEMPERATURES SHOULD BE VERY WARM THURSDAY AND FRIDAY WITH HIGHS FROM 82F TO 86F. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1256 PM EDT WED MAY 27 2015 MID LEVEL TROUGH TRACKING INTO THE GREAT LAKES IN CONCERT WITH A SEPARATE REMNANT MCV INTO SRN/CTRL INDIANA WILL PROVIDE ENOUGH LIFT OVER A MODERATELY UNSTABLE/MOIST ENVIRONMENT TO PRODUCE SCATTERED SHOWERS/STORMS THROUGH APPROMIATELY 20-22Z AT KFWA AND THROUGH 19-20Z AT KSBN. BKN-OVC CEILINGS WILL LIKELY OSCILLATE BETWEEN HIGH MVFR AND LOW VFR THROUGH THE AFTERNOON AT EACH SITE. LIGHT WINDS AND DRY/VFR CONDITIONS ARE EXPECTED BEHIND THE ASSOCIATED COLD FRONT THIS EVENING INTO THURSDAY AS HIGH PRESSURE BUILDS IN. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && UPDATE...STEINWEDEL SYNOPSIS...STEINWEDEL SHORT TERM...JT LONG TERM...SKIPPER AVIATION...STEINWEDEL VISIT US AT WWW.WEATHER.GOV/IWX (ALL LOWER CASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSNORTHERNINDIANA WWW.TWITTER.COM/NWSIWX WWW.YOUTUBE.COM/NWSNORTHERNINDIANA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 451 AM EDT WED MAY 27 2015 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-280900- LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE- PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN- MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN- CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE- HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH- INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND... MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA... KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON... WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW... WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE... MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH... NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR... BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES... BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS... STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON... ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA... PANDORA...VAN WERT...DELPHOS...LIMA 451 AM EDT WED MAY 27 2015 /351 AM CDT WED MAY 27 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO... NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED... ESPECIALLY ACROSS EASTERN PORTIONS OF THE AREA TODAY. A FEW OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS THIS AFTERNOON... MAINLY EAST OF A HILLSDALE MICHIGAN TO MARION INDIANA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. HIGH WAVES MAY CAUSE DANGEROUS SWIMMING CONDITIONS AT LAKE MICHIGAN BEACHES SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX LMZ043-046-280900- NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI- 451 AM EDT WED MAY 27 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF SOUTHEASTERN LAKE MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY. HIGH WAVES RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE ALSO POSSIBLE SATURDAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
139 PM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 1 NNE NYENA LAKE 40.98N 86.18W
05/27/2015 E1.00 INCH FULTON IN PUBLIC
TRAFFIC CAME TO A HALT ON U.S. 31 BETWEEN
ROCHESTER AND DEEDSVILLE DURING HEAVY RAIN
AND QUARTER SIZED HAIL.
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
145 PM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 NNW ROLLING HILLS 41.04N 85.27W
05/27/2015 M0.50 INCH ALLEN IN TRAINED SPOTTER
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
156 PM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 1 E HUNTINGTON 40.88N 85.49W
05/27/2015 HUNTINGTON IN EMERGENCY MNGR
TREES AND POWERLINES DOWN ON THE EAST SIDE
OF TOWN.
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
208 PM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 1 ESE ROLLING HILLS 41.02N 85.25W
05/27/2015 E0.50 INCH ALLEN IN TRAINED SPOTTER
NEAR I-69/US-24 AREA.
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
223 PM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 1 NNE GARRETT 41.37N 85.12W
05/27/2015 DE KALB IN TRAINED SPOTTER
1 TO 2 FT DIAMETER TREE BRANCH AND A SIGN
DOWNED NEAR THE INTERSECTION OF CR-15 AND
HWY 8. TIME ESTIMATED BY RADAR.
&&
MCDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
236 PM EDT WED MAY 27 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG AUBURN 41.37N 85.06W
05/27/2015 DE KALB IN EMERGENCY MNGR
REPORTS OF TREES AND POWERLINES DOWN IN THE
CENTER OF TOWN.
&&
MCDThe Northern Indiana radar (KIWX), 150 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 581271, 581272.